Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 218, NWS Goodland, KS

August 3, 2003Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 3, 2003, 12:20 AM MDT for Greeley County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 12:20 AM MDT (06:20 UTC)
Expired
Aug 3, 2003, 1:15 AM MDT
In force
55 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Greeley County, KS

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WUUS53 KGLD 030620
SVRGLD
KSC071-030715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1220 AM MDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREELEY COUNTY IN WEST CENTRAL KANSAS

* UNTIL 115 AM MDT

* AT 1220 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTH OF HORACE TO 25
  MILES SOUTH OF TRIBUNE...OR FROM 14 MILES NORTH OF TRIBUNE TO 9
  MILES NORTH OF SYRACUSE...MOVING SOUTHEAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

LAT...LON 3872 10189 3840 10183 3806 10190 3796 10153
          3829 10154 3865 10155

MWM

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:18 PM MDT, 10 hours 2 minutes earlier.

Area forecast discussion, Aug 2, 2:18 PM MDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
218 PM MDT SAT AUG 2 2003

FORECAST CHALLENGES ARE TIMING OF SHORTWAVES AND POPS

THE 17Z SURFACE ANALYSIS PLACES HIGH PRESSURE OVER NEBRASKA
EXTENDING INTO NORTHERN KANSAS. THE SURFACE FRONT WAS SOUTH OF THE
FORECAST AREA AND UP AGAINST THE FRONT RANGE OF COLORADO. A LEE
TROUGH WAS OVER NORTH CENTRAL WYOMING. VISIBLE SATELLITE PICTURES
INDICATE A CLEAR SKY ACROSS WYOMING AND EASTERN COLORADO. CUMULUS
POPPING OVER THE COLORADO MOUNTAINS  COMPOSITE RADAR LOOP QUIET AT
THIS TIME.

NORTHWEST FLOW CONTINUES TONIGHT. THE RIDGE BEGINS TO SHIFT EAST
OVER THE ROCKIES ON SUNDAY. SHORTWAVE ENERGY FLATTENS THE RIDGE SOME
SUNDAY NIGHT AND MONDAY. THE RIDGE AMPLIFIES AND BECOMES STRONGER ON
TUESDAY. AT THE SURFACE...STATIONARY FRONT IN COLORADO MAY HELP
FOCUS SOME UPSLOPE DRIVEN -TSRA THIS EVENING. DIFFICULT TO DETECT
ANY SHORTWAVE IN WATER VAPOR AT THIS TIME. DYNAMICS ARE WEAK ACROSS
EASTERN COLORADO ZONES BUT ONE OR TWO STORMS COULD DRIFT EAST INTO
WESTERN KIT CARSON COUNTY. CANNOT RULE OUT THE POSSIBILITY THAT A
STORM COULD HOLD TOGETHER LONG ENOUGH TO MOVE INTO SOUTHWEST
NEBRASKA OR WESTERN KANSAS. A SHORTWAVE IS ADVERTIZED TO MOVE
THROUGH THE AREA SUNDAY AFTERNOON AND EVENING. THE 700 MB THETAE
RIDGE WILL LIE ACROSS EASTERN COLORADO INTO NORTHWEST KANSAS.
CONVERGENCE ALONG THIS AXIS SHOULD HELP FIRE STORMS IN COLORADO
ZONES IN THE AFTERNOON AND SHIFT INTO THE REST OF THE FORECAST AREA
SUNDAY EVENING. SIMILAR SCENARIO REPEATS ITSELF AGAIN MONDAY
AFTERNOON AND EVENING. FRONT MOVES THROUGH THE AREA BEHIND ACTIVITY
MONDAY EVENING WITH HIGH PRESSURE BUILDING IN ON TUESDAY. RIDGE
AMPLIFIES ITSELF OVER THE ROCKIES WITH DYNAMICS LACKING FOR ANY
STORMS SO WILL ADJUST CURRENT FORECAST DOWN TO NIL POPS FOR
TUESDAY/TUESDAY NIGHT.

TEMPERATURES WARM UP 2 TO 3 DEGREES AT 850 MB ON SUNDAY WITH LITTLE
CHANGE FOR MAX TEMPERATURES ON MONDAY. SLIGHTLY COOLER TEMPERATURES
SHOULD OCCUR BEHIND THE FRONT ON TUESDAY WITH 850 TEMPERATURES
COOLING 4 TO 6 DEGREES.

DAYS 4-7...THE UPPER RIDGE WILL BE ANCHORED OVER THE ROCKIES FOR
THIS TIME PERIOD. BY DAY 7...LOW PRESSURE IN THE PACIFIC NORTHWEST
WILL START TO FLATTEN THE BACK SIDE OF THE RIDGE. AT THE
SURFACE...HIGH PRESSURE WILL RESIDE OVER THE PLAINS UNTIL LATER ON
FRIDAY WHEN A LEE TROUGH DEVELOPS. NIL POPS LOOK GOOD DUE TO LACK OF
SIGNIFICANT FORCING/SHORTWAVES. 850 TEMPERATURES IN THE MID TO UPPER
20S SHOULD PRODUCE MAX TEMPERATURES RANGING IN THE 90S. LOWS SHOULD
BE NORMAL FOR THIS TIME OF YEAR IN THE 60S.

.GLD...NONE.

FS
Hazardous weather outlook, Aug 2, 10:45 AM MDT, 13 hours 35 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTHWEST FLOW ALOFT WILL CONTINUE TO TRANSPORT MID LEVEL MOISTURE
AND UPPER LEVEL DISTURBANCES ACROSS THE TRI-STATE REGION THIS
AFTERNOON AND TONIGHT.  A FEW THUNDERSTORMS WILL FORM OVER THE
HIGHER TERRAIN OF COLORADO AND WYOMING AND MOVE SOUTHEAST AS
TEMPERATURES RISE THIS AFTEROOON.  THESE STORMS WILL PRODUCE
DANGEROUS LIGHTNING...BRIEF DOWNBURTS OF MODERATE RAIN AND SMALL
HAIL.  THERE IS A POSSIBILITY THAT A FEW OF THE STORMS IN FAR EAST
COLORADO COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING
WINDS.

LATER THIS EVENING ISOLATED THUNDERSTORMS WILL MOVE SOUTHEAST INTO
NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. HOWEVER WITH THE
LOSS OF AFTERNOON HEATING THESE WILL BE WEAKENING AND NONE ARE
EXPECTED TO BECOME SEVERE IN THOSE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MID LEVEL MOISTURE AND DISTURBANCES EMBEDDED IN THE PERSISTENT
NORTHWEST FLOW ALOFT WILL CONTINUE TO BRING THUNDERSTORMS TO THE
HIGH PLAINS EACH AFTERNOON AND EVENING THROUGH TUESDAY. THEREAFTER A
STRENGTHENING RIDGE ALOFT IS EXPECTED TO STABILIZE AND DRY THE
ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN FAR EAST COLORADO THIS
AFTERNOON AND EARLY THIS EVENING.

RJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:57 AM MDTSevere Thunderstorm WarningGLDWichita63 min
Aug 3, 1:32 AM MDTSevere Thunderstorm WarningGLDGreeley58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.